Alert archive / Montana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 4, 1998, 1:00 AM MDT for Phillips County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1998, 1:00 AM MDT (07:00 UTC)
- Expired
- Jul 4, 1998, 2:05 AM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Whole counties
County Phillips County, MT
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 10:45 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS1 KGGW 040702 RRA SVRGGW MTC071-040805- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 100 AM MDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN NORTH CENTRAL MONTANA * UNTIL 205 AM MDT * AT 1258 AM MDT... GLASGOW DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTH OF MALTA OR 11 MILES EAST SOUTHEAST OF PHILLIPS MOVING NORTH NORTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DEAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:45 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 8:45 PM MDT, 4 hours 15 minutes before
MTZ016>027-040800- NORTHEAST MONTANA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 845 PM MDT FRI JUL 3 1998 UPPER S/WV RIDGE AXIS MOVES FROM ALONG THE ROCKIES ONTO THE PLAINS WITH THE TROUGH OVER THE WEST COAST MOVING FURTHER INLAND...KEEPING MONTANA IN SOUTHWEST FLOW THROUGH THE WEEKEND. PLENTY OF MOISTURE AND VERTICAL MOTION ASSOCIATED WITH S/WVS IN SOUTHWEST FLOW WILL HELP SPAWN THUNDERSTORMS EACH DAY EAST OF THE DIVIDE. STORMS CURRENTLY IN CENTRAL MONTANA SHOULD MOVE INTO THE NORTHEST TONIGHT. STILL UNSURE IF STORMS WILL MAINTAIN CURRENT STRENGTH AS THEY MOVE FURTHER EAST...BUT LOOKING FOR AT LEAST SOME DECREASE IN STRENGTH AS THEY DO ENTER THE NORTHEAST. WILL NOT MAKE CHANGES TO ZONES. LOCKHART GGW 3443 060/080/060/080 GDV 3343 061/081/061/081
In the hours before
Local storm report, Jul 4, 12:34 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 AM MDT SAT JUL 04 1998
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 PM 20 S SUN PRAIRIE MT .75 INCH HAIL
07/03/98 PHILLIPS
0945 PM 5 S SUN PRAIRIE MT 1.75 INCH HAIL
07/03/98 PHILLIPSLocal storm report, Jul 4, 12:34 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 AM MDT SAT JUL 04 1998
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 PM 20 S SUN PRAIRIE MT .75 INCH HAIL
07/03/98 PHILLIPS
0945 PM 5 S SUN PRAIRIE MT 1.75 INCH HAIL
07/03/98 PHILLIPSThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:06 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
| Jul 3, 10:55 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 65 min |
| Jul 3, 11:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 61 min |
| Jul 3, 11:39 PM MDT | Flash Flood Warning | GGW | Garfield, Phillips | 116 min |
| Jul 4, 1:43 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 62 min |
| Jul 4, 2:52 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 58 min |
| Jul 4, 4:54 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 61 min |
| Jul 4, 5:11 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 64 min |
| Jul 4, 5:39 PM MDT | Flash Flood Warning | GGW | Daniels | 2 hr |
| Jul 4, 5:47 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 63 min |
| Jul 4, 5:50 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 65 min |
Nearby
Severe Thunderstorm Warnings in Montana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.